Flash Flood, Lincoln
- When
- July 25, 11:30 PM EST to July 26, 2:00 AM EST
- Where
- Lincoln County, Harts
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.175, -82.070 (the zone’s center; the record gives no point)
5 to 3 inches were estimated in the 3 hours ending around 0000E. This occurred over a small region around Shively of western Logan County to near Harts of Lincoln County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Rains of 2.5 to 3 inches were estimated in the 3 hours ending around 0000E. This occurred over a small region around Shively of western Logan County to near Harts of Lincoln County. The Big Harts Creek drainage, including its East Fork, received the bulk of the runoff. Some residents evacuated by climbing up nearby hillsides. Water pushed rocks and debris up against homes. In Logan County, 4 single family homes and 4 mobile homes were destroyed, while 16 single family homes and 7 mobile homes had major damage. In Lincoln County, 2 single family homes and 4 mobiles homes had major damage. About 40 small private bridges were damaged or destroyed in Logan County. In Lincoln County, at least 9 private bridges were either damaged or destroyed. This event was added to FEMA disaster number 1536.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 25, 8:09 PM EST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 909 PM EDT SUN JUL 25 2004 .SHORT TERM (REST OF TONIGHT)... SCATTERED SHOWERS AND STORMS HAVE DEVELOPED ON WESTERN MOUNTAIN SLOPES AND HAVE DRIFTED SLOWLY NORTH AND WEST. THESE SHOULD WANE OVER THE NEXT COUPLE OF HOURS AS BOUNDARY LAYER STABILIZES. MORE ORGANIZED CLUSTER MOVING TOWARDS OUR NORTHEAST KENTUCKY COUNTIES...PUTTING OUT A LOT OF LIGHTNING. UPPED POP GRIDS FOR A FEW HOURS IN WESTERN COUNTIES NEAR APPROACHING CLUSTER...WHICH SHOULD ALSO CONTINUE TO LOSE STRENGTH. UPPED SKY GRIDS FIRST TWO PERIODS...FOR ISC CONCERNS AS WELL AS SATELLITE TRENDS. MINOR TWEAKS TO HOURLY T/TD GRIDS...OVERNIGHT LOWS LOOK REASONABLE. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 748 PM EDT SUN JUL 25 2004 AVIATION... KEEPING THINGS IN THE VFR CATEGORY THIS EVENING. ISOLATED CONVECTION OVER AREA SHOULD DISSIPATE QUICKLY AFTER SUNSET. HELD BACK ONSET OF GENERAL SHRA ACTIVITY A BIT...ESPECIALLY IN THE WEST. CONVECTIVE COMPLEXES TO SW OF AREA ARE LIKELY ROBBING MOISTURE AND ENERGY FROM ACTIVITY OVER OHIO. STILL...EXPECT CONDITIONS TO SLOWLY DETERIORATE TOWARDS MVFR LEVELS OVERNIGHT AND REMAIN IN THAT GENERAL VICINITY MONDAY. IFR CONDITIONS COULD BE MET FROM TIME TO TIME IN HEAVIER SHRA/TSRA BUT DID NOT INCLUDE THIS POSSIBILITY IN THIS ROUND OF TAFS. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 345 PM EDT SUN JUL 25 2004 SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... MODELS CONTINUE THE TREND OF AN UPPER LOW AND ASSOCIATED COLD FRONT OVER THE MISSISSIPPI VALLEY SLOWLY MOVING EASTWARD THIS PERIOD. AN INVERTED SURFACE TROUGH SETTING UP ALONG THE OHIO RIVER WILL BE THE MAIN FOCUS FOR PRECIP TONIGHT AND MONDAY AS A SERIES OF UPPER LEVEL DISTURBANCES LIFT OUT AHEAD OF THE MAIN UPPER LOW AND OVER THIS SURFACE BOUNDARY. DESPITE MARGINAL INSTABILITY...WITH PWS APPROACHING 2 INCHES AND THE BOUNDARY SETTING UP PARALLEL TO THE UPPER FLOW...WE WILL MONITOR THE POTENTIAL FOR TRAINING CONVECTION OVER SOUTHEAST OHIO AND NORTHWESTERN WEST VIRGINIA LATER TONIGHT AND MONDAY. WILL ISSUE AN HWO TO CALL ATTENTION TO THIS FOR NOW. THIS BOUNDARY WILL TEND TO DRIFT NORTHWARD WEST LATER MONDAY AS THE UPPER SYSTEM AND COLD FRONT APPROACH...BUT THERE WILL STILL BE A GOOD CHANCE OF CONVECTION MONDAY NIGHT AS UPPER LEVEL DISTURBANCES CONTINUE IN THE VERY SOUPY AIRMASS. THE TREND IN THE MODELS HAS BEEN TO SLOW THE PROGRESS AND LIFT THE UPPER LOW MORE TO THE NORTHEAST THROUGH THE GREAT LAKES AND THEN ACROSS NEW ENGLAND BY WEDNESDAY MORNING...AS AN UPPER RIDGE OVER THE WESTERN ATLANTIC REMAINS STRONG. THE ETA IS THE SLOWEST AND WEAKEST...WITH THE FRONT NOT MAKING IT THROUGH UNTIL LATE TUESDAY NIGHT...WHILE THE GFS MOVES THE FRONT ACROSS EARLIER TUESDAY. IN ANY CASE...BOTH MODELS HAVE GOOD MID-HIGH LEVEL DRYING BY TUESDAY EVENING AS THE UPPER SYSTEM SWINGS THROUGH...WHICH WILL END THE MORE IMPORTANT PRECIP TUESDAY EVENING. HAVE DECIDED TO GO WITH THE ETA AND CARRY HIGH POPS TUESDAY BEFORE TAPERING OFF FROM WEST TO EAST LATER IN THE AFTERNOON AND EVENING. PREFER A BLEND OF THE COOLER MAV AND WARMER ETA TEMPERATURE GUIDANCE FOR MAX TEMPS...WITH CLOUD COVER AND CONVECTION BEING THE MAIN FACTOR. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 1140 AM EDT SUN JUL 25 2004 LONG TERM (WEDNESDAY THROUGH SUNDAY)... RIDGING BEHIND WAVE AND ASSOCIATED FRONTAL PASSAGE WEDNESDAY. FRONT WILL DO LITTLE TO CHANGE TEMPERATURES AS THE LOW PULLS NORTH AND UPPER FLOW BASICALLY REMAINS SOUTHERLY. THIS WILL MEAN LITTLE CHANGE TO THE SUMMERTIME TEMPERATURES. WHILE HIGH PRESSURE WILL DOMINATE FOR A COUPLE OF DAYS THE STRONG SOUTHEAST FLOW WILL KEEP MOISTURE AND A SLIGHT CHANCE OF SHOWERS ALONG THE EASTERN SLOPES. BY THE WEEKEND MOISTURE WILL RIDE IN ON THE SOUTHERLY FLOW. INSTABILITY...ESPECIALLY IN THE AFTERNOONS...WILL INCREASE BRINGING A THREAT OF SHOWERS AND THUNDERSTORMS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. && AVIATION...CL SHORT TERM...CL LONG TERM...AAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 400 PM EDT SUN JUL 25 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-260911- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 400 PM EDT SUN JUL 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A POTENTIAL FOR HEAVY RAIN LATER TONIGHT AND MONDAY OVER SOUTHEAST OHIO AND NORTHWESTERN WEST VIRGINIA. NO FLOOD WATCHES HAVE BEEN ISSUED AT THIS TIME...AS STRONG CONVECTION OVER TENNESSEE MAY INHIBIT STRONGER CONVECTION OVER OUR REGION. WE WILL CONTINUE TO MONITOR THE SITUATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
KYZ102-105-260145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 843 PM EDT SUN JUL 25 2004 AT 843 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF STRONG THUNDERSTORMS IN MORGAN COUNTY KENTUCKY...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BLAINE... GRAYSON...GRAYSON LAKE STATE PARK...OLIVE HILL...YATESVILLE LAKE STATE PARK...DENTON...MARTHA AND WEBBVILLE. RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS. ALSO WATCH OUT FOR NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES. TAKE COVER WHEN THESE STORMS APPROACH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. CL
WVZ015-260215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 928 PM EDT SUN JUL 25 2004 AT 928 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTH OF MADISON...MOVING NORTH AT 10 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHARLESTON... CROSS LANES...DUNBAR...INSTITUTE...SOUTH CHARLESTON...ST. ALBANS AND TORNADO. RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE FROM THSI THUNDERSTORM. THIS STORM MAY PRODUCE ONE HALF TO ONE INCH OF RAIN PER HOUR AS IT MOVES NORTH. ALSO...WATCH OUT FOR OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES. TAKE COVER WHEN THIS STORM APPROACHES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. CL
KYZ103-OHZ087-WVZ005-006-260330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1037 PM EDT SUN JUL 25 2004 AT 1037 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF STRONG THUNDERSTORM ACROSS NORTHEASTERN KENTUCKY...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... ASHLAND...IRONTON...BARBOURSVILLE...BEECH FORK STATE PARK...HUNTINGTON...KENOVA...AND WAYNE. RADAR INDICATED THAT HEAVY RAIN IS POSSIBLE FROM THE THUNDERSTORMS. RAINFALL RATES MAY EXCEED ONE INCH PER HOUR. ALSO...WATCH OUT FOR NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES...AND POSSIBLY GUSTY WINDS AND SMALL HAIL. TAKE COVER AS THESE STORMS APPROACH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. CL
The Charleston,WV radar (KRLX), 34 km away, was scanning. The volume nearest the first event began at 04:29 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411415, 5411416.